Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 187, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 14, 2018, 10:42 PM CDT for Beltrami County, Clearwater County, Hubbard County, Minnesota. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2018, 10:42 PM CDT (03:42 UTC)
- Expired
- Sep 14, 2018, 11:13 PM CDT
- In force
- 31 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Beltrami County, MN, Clearwater County, MN, Hubbard County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 192 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 10:55 PM CDT | HAIL 1 | Zerkel, MN | |
| Sep 14, 11:00 PM CDT | HAIL 1.75 | 2 Sw Wilton, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
828
WUUS53 KFGF 150342
SVRFGF
MNC007-029-057-150430-
/O.NEW.KFGF.SV.W.0187.180915T0342Z-180915T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1042 PM CDT FRI SEP 14 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northern Hubbard County in north central Minnesota...
Southeastern Beltrami County in north central Minnesota...
Southeastern Clearwater County in northwestern Minnesota...
* Until 1130 PM CDT.
* At 1041 PM CDT, a severe thunderstorm was located over
southeastern Upper Rice Lake, or 19 miles west of Bemidji, moving
east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Becida around 1055 PM CDT.
Wilton around 1100 PM CDT.
Plantagenet Lake and Bemidji around 1105 PM CDT.
Rosby, Nary and Lavinia around 1110 PM CDT.
Pennington around 1130 PM CDT.
Other locations impacted by this severe thunderstorm include Camp
Thunderbird East and Camp Thunderbird West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4741 9467 4732 9467 4732 9466 4722 9466
4725 9541 4750 9542 4754 9446 4741 9447
TIME...MOT...LOC 0341Z 267DEG 39KT 4739 9528
HAIL...1.00IN
WIND...<50MPH
$$
VG2 follow-up statements
500
WWUS53 KFGF 150403
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1103 PM CDT FRI SEP 14 2018
MNC007-029-057-150430-
/O.CON.KFGF.SV.W.0187.000000T0000Z-180915T0430Z/
Hubbard MN-Beltrami MN-Clearwater MN-
1103 PM CDT FRI SEP 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHERN HUBBARD...SOUTHEASTERN BELTRAMI AND SOUTHEASTERN
CLEARWATER COUNTIES...
At 1103 PM CDT, a severe thunderstorm was located over Plantagenet
Lake, or near Bemidji, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Bemidji around 1105 PM CDT.
Rosby, Nary and Lavinia around 1110 PM CDT.
Pennington around 1130 PM CDT.
Other locations impacted by this severe thunderstorm include Camp
Thunderbird East and Camp Thunderbird West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4741 9467 4732 9467 4732 9466 4722 9466
4725 9541 4750 9542 4754 9446 4741 9447
TIME...MOT...LOC 0403Z 267DEG 39KT 4740 9492
HAIL...1.00IN
WIND...<50MPH
$$
VG049
WWUS53 KFGF 150413
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1113 PM CDT FRI SEP 14 2018
MNC007-029-057-150423-
/O.CAN.KFGF.SV.W.0187.000000T0000Z-180915T0430Z/
Hubbard MN-Beltrami MN-Clearwater MN-
1113 PM CDT FRI SEP 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HUBBARD...
SOUTHEASTERN BELTRAMI AND SOUTHEASTERN CLEARWATER COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4741 9467 4732 9467 4732 9466 4722 9466
4725 9541 4750 9542 4754 9446 4741 9447
TIME...MOT...LOC 0411Z 267DEG 39KT 4741 9475
$$
VGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 10:02 PM CDT, 40 minutes earlier.
Area forecast discussion, Sep 14, 10:02 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1002 PM CDT Fri Sep 14 2018 .UPDATE... Issued at 1002 PM CDT Fri Sep 14 2018 Elevated warm frontal boundary extended from about PKD to Valley City ND. Low level jet extended from eastern SD into west central MN. Low level jet forecast to move into the MN Arrowhead by 12Z Sat. Thunderstorms are expected to shift into northeast MN by morning. Little change at this update. UPDATE Issued at 655 PM CDT Fri Sep 14 2018 Tweaked pops, temps and dewpoints to match current conditions. Essentially no other changes at this update. && .SHORT TERM...(This evening through Saturday) Issued at 336 PM CDT Fri Sep 14 2018 Cloud cover pattern has remained pretty consistent thru the afternoon. In the past hour visbile satellite pics have shown increased high based CU within the general lower cloud region along the ND/SD border into west central MN thru Wheaton to Alexandria. Starting to see a few echo returns along this line. Also have started to see the lower clouds returning northward approaching Bemidji and Fargo. So the intial process of 850 mb warm front returning northward is occurring. Short range models are not too agressive in developing activity thru early evening but do have some shower/tstorm activity...but holds off til mid to late evening and esp later tonight more toward north central and northeastern MN. So will start out with lower pops then increase them thru the evening into west central MN toward Bemidji. Saturday will see the 850 mb warm front lifting north but the surface warm front seems to linger quite a bit south until the aftn when it does more into WC MN and far SE ND where highs today in the low-mid 80s. 850 mb instability will be present over the area near the 850 mb warm front, and it seems mid to late afternoon will see best chances for scattered storms to form in parts of NE ND into far northern MN. .LONG TERM...(Saturday night through Friday) Issued at 336 PM CDT Fri Sep 14 2018 Saturday night through Monday... The weather in this period is driven by a short wave trough and a surface low pressure system that moves across North Dakota and Minnesota. Saturday night into Sunday morning a warm front will move across eastern North Dakota and northwest Minnesota bringing chances for rain showers and thunderstorms. The cold front will pass Sunday afternoon into Sunday night from west to east bringing cooler temperatures. Temperatures will be warm on Saturday night and Sunday then much cooler Monday after the passage of the cold front with temperatures near to just below normal. Winds are also expected to be elevated Sunday as the low pressure moves across the region with wind gusts over 30 mph possible. Tuesday through Friday... High pressure and an upper level ridge moves in Tuesday leading to quiet and cool weather. The next chance of rain comes on Wednesday as an upper level trough moves towards the Northern Plains. There are some differences in the global models in this period as the ECMWF is more progressive and has most of the rain falling on Wednesday while the GFS and CMC have the rain later on Thursday. So confidence in the occurance of rain is high the timing is still somewhat uncertain. Surface high pressure to settle in again after this system passes late next week. Slightly below normal high temperatures expected for this period next work week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 655 PM CDT Fri Sep 14 2018 MVFR cigs were located over the far southern zones. The rest of the area was VFR. Expect MVFR conditions in the southern zones to shift north to about the southern half of the forecast area by Sat morning and into the northern zones by Sat late afternoon. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JH SHORT TERM...Riddle LONG TERM...NC AVIATION...JH
Hazardous weather outlook, Sep 14, 9:24 AM CDT, 13 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 924 AM CDT Fri Sep 14 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151430- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 924 AM CDT Fri Sep 14 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight The cold front which moved through on Thursday will begin to return northward tonight. Scattered thunderstorms will develop north of the front in southeastern and east cetnral North Dakota into northern Minnesota this evening. Enough instability will be present north of the warm front for isolated severe thunderstorms, with hail to one inch the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Saturday there continues to be the chance for thunderstorms the strongest of which appear to be possible in the evening across northern Minnesota. A few of these storms may be strong enough to become severe with hail up to an inch in size. Elsewhere severe weather is not expected but some lightning and brief downpours will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. dtr
In the hours before
Special weather statement, Sep 14, 6:29 PM CDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
629 PM CDT FRI SEP 14 2018
MNZ024-031-032-150000-
Wadena MN-East Otter Tail MN-Hubbard MN-
629 PM CDT FRI SEP 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUBBARD...WADENA AND
EAST CENTRAL OTTER TAIL COUNTIES UNTIL 700 PM CDT...
At 628 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sebeka to near Verndale. Movement was
northeast at 40 mph.
Nickel size hail will be possible with these storms.
Strong thunderstorms will be near...
Aldrich around 630 PM CDT.
Sebeka and Blue Grass around 635 PM CDT.
Oylen and Nimrod around 645 PM CDT.
Huntersville around 650 PM CDT.
Badoura around 700 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4680 9479 4639 9478 4640 9476 4638 9474
4637 9478 4637 9508 4659 9530 4696 9473
4689 9466 4680 9466
TIME...MOT...LOC 2328Z 234DEG 39KT 4658 9515 4643 9499
VGSpecial weather statement, Sep 14, 8:22 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
822 PM CDT FRI SEP 14 2018
NDZ038-150215-
Barnes ND-
822 PM CDT FRI SEP 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARNES COUNTY UNTIL 915
PM CDT...
At 822 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eckelson, or 14 miles west of Valley City, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Sanborn around 830 PM CDT.
Rogers around 840 PM CDT.
Bald Hill Dam and Valley City around 850 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4720 9782 4694 9768 4682 9837 4695 9844
4698 9844 4698 9846
TIME...MOT...LOC 0122Z 249DEG 25KT 4693 9831
VGLocal storm report, Sep 14, 9:33 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
933 PM CDT FRI SEP 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL TWIN VALLEY 47.26N 96.26W
09/14/2018 E1.50 INCH NORMAN MN PUBLIC
&&
VGODONLocal storm report, Sep 14, 9:38 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
938 PM CDT FRI SEP 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL TWIN VALLEY 47.26N 96.26W
09/14/2018 E2.00 INCH NORMAN MN PUBLIC
&&
VGODONSpecial weather statement, Sep 14, 10:02 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1002 PM CDT FRI SEP 14 2018
MNZ003-NDZ039-150330-
Clay MN-Cass ND-
1002 PM CDT FRI SEP 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND
NORTHEASTERN CASS COUNTIES UNTIL 1030 PM CDT...
At 1002 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amenia, or 16 miles northwest of Fargo, moving east at 30 mph.
Nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
Mapleton around 1005 PM CDT.
Prosper around 1010 PM CDT.
Brooktree Park, Argusville and Harwood around 1025 PM CDT.
Georgetown, Kragnes and North River around 1030 PM CDT.
Other locations impacted by this storm include West Argusville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4705 9726 4717 9682 4716 9682 4715 9673
4693 9664 4687 9719
TIME...MOT...LOC 0302Z 255DEG 25KT 4698 9713
VGSpecial weather statement, Sep 14, 10:03 PM CDT, 39 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 1003 PM CDT FRI SEP 14 2018 MNZ016-022-023-150345- Mahnomen MN-South Clearwater MN-North Clearwater MN- 1003 PM CDT FRI SEP 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MAHNOMEN AND SOUTHERN CLEARWATER COUNTIES UNTIL 1045 PM CDT... At 1003 PM CDT, Doppler radar was tracking a strong thunderstorm near Beaulieu, or 38 miles north of Detroit Lakes, moving east at 30 mph. Nickel size hail will be possible with this storm. This strong thunderstorm will be near... Naytahwaush around 1010 PM CDT. Mahkonce and Island Lake in Mahnomen County around 1015 PM CDT. Pine Bend and Roy Lake around 1020 PM CDT. Rice Lake, Lower Rice Lake and Ebro around 1025 PM CDT. Zerkel around 1035 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4732 9518 4725 9579 4742 9586 4759 9519 TIME...MOT...LOC 0303Z 255DEG 25KT 4736 9572 VG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 8:43 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Mahnomen | 47 min |
| Sep 14, 9:11 PM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman | 49 min |
| Sep 14, 9:23 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Hubbard | 52 min |
| Sep 14, 10:03 PM CDT | Special Weather Statement | FGF | Mahnomen | 42 min |
| Sep 14, 11:15 PM CDT | Special Weather Statement | FGF | Hubbard | 30 min |
| Sep 14, 11:23 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 18 min |
| Sep 15, 2:35 PM CDT | Wind Advisory | FGF | Becker, Clay, Kittson, Mahnomen, Marshall, Norman and 6 more | 26 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.